Format

Send to:

Choose Destination
See comment in PubMed Commons below
Tidsskr Nor Laegeforen. 2004 Dec 2;124(23):3075-7.

[A 34-year-old man with hemorrhagic cystitis].

[Article in Norwegian]

Author information

  • 1Medisinsk avdeling, Sentralsjukehuset i Rogaland, Postboks 8100, 4068 Stavanger. antb@sir.no

Abstract

BACKGROUND:

A 34-year-old male presented with macroscopic haematuria, abdominal pain and dysuria while being treated with penicillin for bacterial endocarditis. All blood cultures yielded Streptococcus mutans. After four weeks of treatment he developed haemorrhagic cystitis, thrombophlebitis and eosinophilia. The symptoms disappeared when he was taken off penicillin. After change of medication to ceftriaxone, the patient developed reversible neutropenia and recovered completely.

INTERPRETATION:

Haemorrhagic cystitis caused by penicillin can be potentially fatal; two cases have earlier been described. Because of cross reaction this patient also developed reversible neutropenia. It is well known that beta-lactam antibiotics can induce severe neutropenia.

Comment in

PMID:
15593448
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk